Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An interior a priori estimate for parabolic difference operators and an application

Author: Magnus Bondesson
Journal: Math. Comp. 25 (1971), 43-58
MSC: Primary 65.68
MathSciNet review: 0290598
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A general class of finite-difference approximations to a parabolic system of differential equations in a bounded domain $ \Omega $ is considered. It is shown that if a solution $ {U_h}$ of the discrete problem converges in a discrete $ {L^2}$ norm to a solution U of the continuous problem as the mesh size h tends to zero, then the difference quotients of $ {U_h}$ converge to the corresponding derivatives of U, the convergence being uniform on any compact subset of $ \Omega $. In particular, $ {U_h}$ converges uniformly on compact subsets to U as h tends to zero, provided there is convergence in the discrete $ {L^2}$ norm. The main part of the paper is devoted to the establishment of an a priori estimate for the solutions of the discrete problem. This estimate is then used to derive the stated result.

References [Enhancements On Off] (What's this?)

  • [1] A. Friedman, Partial Differential Equations of Parabolic Type, Prentice-Hall, Engle-wood Cliffs, N. J., 1964. MR 31 #6062. MR 0181836 (31:6062)
  • [2] K. O. Friedrichs, "On the differentiability of solutions of linear elliptic differential equations," Comm. Pure Appl. Math, v. 6, 1953, pp. 299-326. MR 15, 430. MR 0058828 (15:430c)
  • [3] S. Håkangård, "Some results on the rate of convergence for discrete initial-value problems," Report, Department of Mathematics, Chalmers Institute of Technology and the University of Goteborg.
  • [4] F. John, "On integration of parabolic equations by difference methods," Comm. Pure Appl. Math., v. 5, 1952, pp. 155-211. MR 13, 947. MR 0047885 (13:947b)
  • [5] M. L. Juncosa & D. M. Young, "On the order of convergence of the solution of a difference equation to a solution of the diffusion equation," J. Soc. Indust. Appl. Math., v. 1, 1953, pp. 111-135. MR 15, 746. MR 0060907 (15:746d)
  • [6] M. L. Juncosa & D. M. Young, "On the Crank-Nicolson procedure for solving parabolic partial differential equations," Proc. Cambridge Philos. Soc., v. 53, 1957, pp. 448-461. MR 19, 583. MR 0088804 (19:583c)
  • [7] J. Löfström, "Besov spaces in the theory of approximation," Ann. Mat. Pura Appl., (4), v. 85, 1970, pp. 93-184. MR 0267332 (42:2234)
  • [8] J. Peetre & V. Thomée, "On the rate of convergence for discrete initial-value problems," Math. Scand., v. 21, 1967, pp. 159-176. MR 0255085 (40:8292)
  • [9] S. L. Sobolev, "On estimates for certain sums for functions defined on a grid," Izv. Akad. Nauk SSSR Ser. Mat., v. 4, 1940, pp. 5-16. (Russian) MR 1, 298.
  • [10] V. Thomée, "Parabolic difference operators," Math. Scand., v. 19, 1966, pp. 77-107. MR 35 #590. MR 0209693 (35:590)
  • [11] V. Thomée & B. Westergren, "Elliptic difference equations and interior regularity," Numer. Math., v. 11, 1968, pp. 196-210. MR 36 #7347. MR 0224303 (36:7347)
  • [12] O. Widlund, "On the rate of convergence for parabolic difference schemes. II," Comm. Pure Appl. Math., v. 23, 1970, pp. 79-96. MR 0264868 (41:9458b)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.68

Retrieve articles in all journals with MSC: 65.68

Additional Information

Keywords: Parabolic difference operator, a priori estimate, boundary value problem, convergence in maximum norm, convergence of difference quotients
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society